Florida, 2022

Damaging Wind in Florida, May 23, 2022

May 23, 2022 · NWS JAX · 1 event in 1 county or zone

A ridge was anchored to the east in the western Atlantic while a ridge aloft was building northward up the Florida peninsula. A weak surface circulation developed to the|northwest overnight and shifted NNEward through western Alabama as a trough axis (pseudo cold front) appended to this low shifted eastward into southeast GA and the Suwannee Valley during the late morning and afternoon hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A ridge was anchored to the east in the western Atlantic while a ridge aloft was building northward up the Florida peninsula. A weak surface circulation developed to the|northwest overnight and shifted NNEward through western Alabama as a trough axis (pseudo cold front) appended to this low shifted eastward into southeast GA and the Suwannee Valley during the late morning and afternoon hours. This trough axis over a moist and diurnally unstable airmass fueled a few strong to severe storms. Strong diurnal instability and a pocket of dry air in the low levels enhanced downburst potential. PWATs were around the 75th percentile bringing a threat of locally heavy rain and potential for localized flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at May 23, 3:53 PM EST, 7 minutes earlier.

Area forecast discussion, May 23, 3:53 PM EST, 7 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
453 PM EDT Mon May 23 2022

...STRONG TO ISOLATED SEVERE THUNDERSTORMS POSSIBLE THROUGH THIS
EVENING AND AGAIN ON TUESDAY AFTERNOON ACROSS INLAND SOUTHEAST GA
AND THE NORTHERN SUWANNEE VALLEY...

.CURRENTLY...

Afternoon surface analysis depicts gradually weakening Atlantic
high pressure (1023 millibars) centered just east of the Gulf
Stream waters off the southeastern seaboard. Meanwhile, weak low
pressure (1014 millibars) that moved onshore along the northern
Gulf coast overnight was progressing across the Deep South and was
approaching a nearly stationary frontal boundary that extends
from the southern Appalachians and across the Carolinas.
Otherwise, high pressure (1031 millibars) was centered over the
Great Lakes region in the wake of this now stalling frontal
boundary. Aloft...deep-layered ridging was centered over the FL
peninsula and the western Bahamas, with shallow troughing in place
to the west of this feature from the Mid-Atlantic states through
the Ohio, Tennessee and lower Mississippi Valleys. Deeper
troughing was gradually evolving upstream over the Rockies and the
northern Plains states. A feed of tropical moisture, featuring
PWAT values of 1.6 - 1.9 inches per latest LAPs/RAP analyses,
continues to produce scattered to numerous showers and embedded
strong to isolated severe thunderstorms late this afternoon from
northern portions of the Suwannee Valley and across much of inland
southeast GA. Otherwise, a slightly drier and more subsident air
mass associated with the nearby deep-layered ridge is suppressing
updraft development along cumulus cloud lines and inland moving
sea breeze, with breezy onshore winds prevailing at coastal
locations. Temperatures outside of convection were in the upper
80s to around 90 at 21Z, except at coastal locations, where mid
80s prevail. Dewpoints generally range from the mid and upper 60s
inland to the low and mid 70s at coastal locations.

.NEAR TERM (through Tuesday)...

Deep-layered ridging will migrate very slowly eastward tonight and
Tuesday, maintaining a prevailing southerly wind regime over our
area, with low level flow remaining south-southeasterly, while
mid and upper level flow remains south-southwesterly. Surface low
pressure moving across the southern Appalachians this evening will
leave a weak surface trough draped from the FL panhandle across
south central GA, with shortwave energy embedded within the deep
southerly flow continuing to feed northward from the eastern Gulf
of Mexico into inland southeast GA. Bulk south-southwesterly shear
values around 30 knots will combine with surface based CAPE
values of 3,000 - 3,500 j/kg to create a threat for strong to
isolated severe thunderstorms through around midnight within a
corridor from the western Suwannee Valley northeastward across
inland southeast GA. The primary threats with this activity will
be downburst winds of 40-60 mph, small hail, frequent lightning
strikes and heavy downpours. Otherwise, nearby ridging aloft and
associated subsidence will limit convective development for the
rest of northeast and north central FL through the evening hours,
with breezy southeasterly winds persisting past sunset along the
immediate coast before shifting to southerly and gradually
weakening towards midnight.

Stronger storms will potentially linger along the U.S. Highway 301
corridor through around midnight before shortwave energy pulls
northward. Patchy fog will be possible during the predawn and
early morning hours on Tuesday at locations where heavy downpours
occur this afternoon and evening. Otherwise, warm and humid
conditions will persist area-wide, as lows only fall to around 70
across inland southeast GA, ranging to the mid 70s at coastal
locations.

The overall weather pattern will not change appreciably locally on
Tuesday, as additional shortwave energy streams north-
northeastward from the northern Gulf coast/FL panhandle across
central GA. The stalling frontal boundary over the southeastern
states this evening will begin to slowly lift northward as a warm
front as deeper troughing over the Rockies begins to dig
southeastward into the southern Plains states, resulting in
cyclogenesis over western Texas. South-southwesterly bulk shear
values will decrease slightly on Tuesday across the Suwannee
Valley and inland southeast GA, but steep lapse rates in the low
and mid levels and surface based CAPE values in the vicinity of
3,000 j/kg should keep at least an isolated severe thunderstorm
risk in place during the afternoon and early evening hours.
Downburst winds of 40-60 mph, small hail, and frequent lightning
strikes will be the primary hazards within stronger activity.
Deep-layered ridging and associated subsidence will keep activity
widely scattered in nature elsewhere for inland locations in
northeast and north central FL, with dry conditions likely
prevailing at coastal locations. Highs on Tuesday will generally
climb to the lower 90s inland and the mid to upper 80s at coastal
locations, where breezy southeasterly winds are expected during
the afternoon hours.

.SHORT TERM [Tuesday Night through Wednesday Night]...

Convection may again linger late into the evening hours across
inland portions of southeast GA on Tuesday night, with dry
conditions continuing elsewhere. Lows will only fall to the upper
60s to near 70 at inland locations, ranging to the low and mid 70s
at coastal locations, where an onshore breeze will become more
persistent overnight.

Deep troughing will be slow to pivot across the southern Plains
and the Ozarks, leaving a weakening deep-layered ridge in place
off the southeastern seaboard. Subsidence aloft associated with
this persistent ridge will keep most convection to the west of our
region, with isolated mainly late afternoon and evening activity
developing along convective outflows and the Gulf coast sea breeze
for inland locations west of a line from Baxley to Waycross to
Lake City. Inland highs should again climb to the lower 90s, while
onshore winds keep coastal highs generally in the mid 80s. Any
convection that manages to develop on Wednesday afternoon will
quickly shift north and west of the Suwannee/Alapaha/Ocmulgee and
upper Altamaha Rivers early on Wednesday evening, with dry
conditions likely prevailing area-wide overnight. Lows will again
only fall to the upper 60s to around 70 inland and the low to mid
70s at coastal locations as an onshore breeze persists overnight.

.LONG TERM [Thursday Through Monday]...

With above average PWATs on Thursday and Friday, showers and
strong to severe thunderstorm potential increases in the afternoon
and evening hours. On Friday, PWAT will reach 2 inches with
southerly winds ahead of a cool front bringing drier air for the
weekend. This front will approach from the NE and reach GA on
Friday, slowly moving into NE FL on Saturday, weakening and
stalling. Confidence on rain potential on Saturday is not high,
best chance for precipitation is in NE FL along the front. Sunday,
PWAT values fall below 1 inch. High temperatures will struggle to
reach 90 starting Friday due to increased moisture, temperatures
should be near normal in the upper 80s inland with slightly cooler
temps in the mid 80s on the coast. Lows will be in the mid 60s
inland and upper 60s/low 70s on the coast.

&&

.MARINE...

Atlantic high pressure will continue to slowly weaken as it
extends its axis across our local waters, resulting in a
prevailing south-southeasterly wind flow through Wednesday night.
Winds may briefly reach Caution levels this evening before speeds
subside overnight. Seas of 2-4 feet will prevail both near shore
and offshore through Wednesday night.

Meanwhile, a stalled frontal boundary positioned across the
southeastern states will lift northward as a warm front on Tuesday
as low pressure develops over the Plains states and moves north-
northeastward towards the Great Lakes region by late Thursday.
This developing storm system will push a cold front into the
southeastern states by late Thursday, resulting in strengthening
southerly winds throughout our local waters. Speeds should reach
Caution levels of 15-20 knots both near shore and offshore by
early Thursday afternoon, and seas offshore will build to 4-5
feet. 3-5 foot seas are forecast near shore through early Friday.

This frontal boundary will then slow its forward progress as it
approaches our local waters on Friday, bringing increasing chances
for showers and thunderstorms. This front is still expected to
stall across our coastal waters during the Memorial Day weekend,
resulting in continued chances for showers and thunderstorms as a
weak pressure pattern prevails locally. Seas will subside back to
the 2-4 foot range both near shore and offshore from Friday night
through the holiday weekend.

Rip Currents: Persistent onshore winds will keep a low-end
moderate risk in place at all area beaches through at least
midweek.

&&

.FIRE WEATHER...

Scattered thunderstorms for SE GA and isolated storms elsewhere
are expected Tuesday afternoon into the evening, with drier and
windier conditions near the NE FL coast. Transport winds will
shift to south-southeasterly on Tuesday, with lower dispersion
values expected in SE GA, and better dispersion values in NE FL.
Area-wide increased dispersion is forecast on Wednesday with
higher southeasterly winds. A cool front approaching the region
Thursday and Friday will increase rain chances again.

&&

.HYDROLOGY...

Brisk north-northeastward storm motion should keep widespread
flooding from occurring through Tuesday across inland portions of
southeast GA and the northern Suwannee Valley, but training
convection will need to be monitored for a more localized flood
threat, especially at urban and lower lying locations. Downpours
may create localized totals of 1-2 inches in relatively short
periods of time.

&&

.PRELIMINARY POINT TEMPS/POPS...

AMG  69  90  67  89  67 /  60  60  40  20  20
SSI  73  84  73  83  73 /  20  30  20  10  10
JAX  71  90  70  88  70 /  10  30  10  10  10
SGJ  74  87  73  86  72 /  10  10   0  10  10
GNV  70  92  69  90  70 /  20  30  20  10  20
OCF  71  91  69  91  70 /  20  20  10  20  20

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&

In the hours before

Local storm report, May 23, 3:27 PM EST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
427 PM EDT MON MAY 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0414 PM     TSTM WND DMG     4 SE HOMERVILLE         31.01N 82.70W
05/23/2022                   CLINCH             GA   EMERGENCY MNGR

            TREE DOWN OVER SHILOH RD NEAR THE
            INTERSECTION WITH HWY 441.

&&

DD
Special weather statement, May 23, 3:27 PM EST, 33 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
427 PM EDT Mon May 23 2022

GAZ151-152-163-250-232045-
Pierce GA-Clinch GA-Brantley GA-Northern Ware GA-
427 PM EDT Mon May 23 2022

...A strong thunderstorm will impact portions of southwestern Pierce,
west central Brantley, northern Ware and northern Clinch Counties
through 445 PM EDT...

At 426 PM EDT, Doppler radar was tracking a strong thunderstorm over
Manor, or near Argyle, moving northeast at 45 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Waycross, Boggy Bay, Jamestown, Pebble Hill, Manor, Dixie Union and
Needham.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3142 8242 3142 8240 3122 8219 3101 8252
      3101 8255 3113 8269
TIME...MOT...LOC 2026Z 219DEG 38KT 3113 8257

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

ENYEDI
Special weather statement, May 23, 3:32 PM EST, 28 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
432 PM EDT Mon May 23 2022

FLZ020-021-232100-
Hamilton FL-Suwannee FL-
432 PM EDT Mon May 23 2022

...Strong thunderstorms will impact portions of northeastern Suwannee
and eastern Hamilton Counties through 500 PM EDT...

At 431 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Jasper to near Suwannee Springs. Movement
was north at 35 mph.

HAZARD...Winds in excess of 40 mph, half inch hail, and minor
         flooding due to heavy rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible. Minor flooding due to heavy rainfall is possible.

Locations impacted include...
Jasper and Suwannee Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3061 8289 3060 8272 3037 8281 3033 8298
      3052 8298
TIME...MOT...LOC 2031Z 201DEG 32KT 3046 8293 3037 8295

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

ENYEDI
Special weather statement, May 23, 3:43 PM EST, 17 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
443 PM EDT Mon May 23 2022

GAZ135-136-232115-
Appling GA-Wayne GA-
443 PM EDT Mon May 23 2022

...Strong thunderstorms will impact portions of northwestern Wayne
and eastern Appling Counties through 515 PM EDT...

At 443 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 12 miles southwest of Glennville to 7 miles
south of Surrency. Movement was northeast at 45 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Surrency and Odum.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3189 8214 3189 8211 3186 8212 3182 8204
      3182 8201 3179 8199 3179 8196 3176 8194
      3175 8191 3173 8191 3171 8188 3169 8187
      3156 8221 3186 8222 3191 8213
TIME...MOT...LOC 2043Z 214DEG 40KT 3186 8213 3161 8218

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

ENYEDI
Special weather statement, May 23, 3:46 PM EST, 14 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
446 PM EDT Mon May 23 2022

GAZ151-152-250-232115-
Pierce GA-Brantley GA-Northern Ware GA-
446 PM EDT Mon May 23 2022

...A strong thunderstorm will impact portions of Pierce, west central
Brantley and northern Ware Counties through 515 PM EDT...

At 446 PM EDT, Doppler radar was tracking a strong thunderstorm near
Waycross, moving northeast at 35 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Waycross, Blackshear, Patterson, Boggy Bay, Jamestown, Pebble Hill,
Bristol and Needham.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3130 8206 3106 8246 3122 8260 3151 8225
TIME...MOT...LOC 2046Z 223DEG 31KT 3120 8245

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

ENYEDI
Special weather statement, May 23, 3:58 PM EST, 2 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
458 PM EDT Mon May 23 2022

FLZ020-021-122-222-GAZ162-163-232130-
Southern Columbia FL-Hamilton FL-Suwannee FL-Northern Columbia FL-
Clinch GA-Echols GA-
458 PM EDT Mon May 23 2022

...Strong thunderstorms will impact portions of northwestern
Columbia, northeastern Suwannee, eastern Hamilton, southeastern
Echols and central Clinch Counties through 530 PM EDT...

At 457 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles west of Needmore to near Mcalpin.
Movement was north at 20 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
White Springs, Wellborn, Needmore, Winfield, Suwannee Valley, Belmont
and Houston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3082 8265 3020 8266 3011 8290 3060 8292
      3077 8287
TIME...MOT...LOC 2057Z 190DEG 19KT 3073 8284 3017 8287

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

ENYEDI

The radar

The Moody AFB radar (KVAX), 55 km away, was scanning. The volume nearest the first event began at 21:01 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hamilton

When
May 23, 4:00 PM EST
Where
Hamilton County, 2.39 mi SSE of Marion
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
30.400, -82.910

Up to 9 trees were blown down along U.S. Highway 41 between White Springs and Suwannee Springs. The time of damage was based on radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2022Every state in 2022This day in weather historyWarnings in Florida, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1024691.